UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Pulmonary platelet aggregates: possible cause of sudden peroperative death in adults undergoing liver transplantation.

Sankey, EA; Crow, J; Mallett, SV; Alcock, RJ; More, L; Burroughs, AK; Rolles, K; (1993) Pulmonary platelet aggregates: possible cause of sudden peroperative death in adults undergoing liver transplantation. J Clin Pathol , 46 (3) pp. 222-227.

Full text not available from this repository.

Abstract

AIMS: To determine if massive pulmonary platelet thromboembolism is a common cause of peroperative death following liver transplantation; and to compare the incidence of this event with patients dying after non-transplantation procedures. METHODS: Necropsy tissues from all patients dying within 10 days of operation during the past three and a half years were studied (six liver transplantations and 13 unrelated operations). Haematoxylin and eosin stained sections of all tissues were examined. Additional sections of lung tissue were immunostained for constituents of thrombus (fibrin and platelets). RESULTS: At necropsy the lungs from all six liver transplant recipients were heavy with a rubbery texture and little oedema fluid. Those from non-transplantation patients appeared normal or very oedematous. Microscopic examination showed that there were numerous platelet aggregates occluding pulmonary capillaries in all six transplant recipients, but in only three of the non-transplant patients. These thrombi were numerous in patients dying during surgery and the number was underestimated in routine sections because of the surrounding capillary congestion. Detection was improved by immunostaining for platelets with factor XIIIA and platelet glyco-protein IIIa. CONCLUSIONS: Massive platelet thromboembolism is a likely cause of death in patients dying unexpectedly following recent liver transplantation. Non-transplantation patients dying during surgery who show similar appearances usually have conditions known to have a high risk of thrombosis or embolism (cement hypotension syndrome and disseminated intravascular coagulation). The cause of this extensive platelet activation in liver transplant recipients is uncertain and may be multifactorial. The unusual rubbery consistency of the lungs on macroscopic examination could alert the pathologist to the underlying condition. Immunostaining for platelets improves the detection microscopically.

Type: Article
Title: Pulmonary platelet aggregates: possible cause of sudden peroperative death in adults undergoing liver transplantation.
Location: ENGLAND
Keywords: Adult, Aged, Aged, 80 and over, Capillaries, Death, Sudden, Female, Humans, Incidence, Intraoperative Complications, Liver Transplantation, Male, Middle Aged, Platelet Aggregation, Postoperative Complications, Pulmonary Embolism
UCL classification: UCL > School of Life and Medical Sciences
UCL > School of Life and Medical Sciences > Faculty of Medical Sciences
UCL > School of Life and Medical Sciences > Faculty of Medical Sciences > Medicine (Division of)
UCL > School of Life and Medical Sciences > Faculty of Medical Sciences > Surgery and Interventional Science (Division of)
URI: http://discovery.ucl.ac.uk/id/eprint/493546
Downloads since deposit
0Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item